Alert archive / Washington / Blizzard Warnings in 2006

Blizzard Warning 2, NWS Seattle, WA

December 14, 2006

NWS Seattle, WA issued this blizzard warning at Dec 14, 2006, 10:51 PM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2006, 10:51 PM PST (06:51 UTC)
Expired
Dec 15, 2006, 4:23 AM PST
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KSEW 150651
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1051 PM PST THU DEC 14 2006

WAZ518-519-151500-
/O.CAN.KSEW.WS.W.0009.000000T0000Z-061215T2000Z/
/O.NEW.KSEW.BZ.W.0002.061215T0651Z-061215T2000Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
1051 PM PST THU DEC 14 2006

...WINTER STORM WARNING IS CANCELLED...
...BLIZZARD WARNING IN EFFECT UNTIL 12 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 12 PM PST FRIDAY. THE BLIZZARD
WARNING HAS REPLACED THE WINTER STORM WARNING.

A STRONG PACIFIC STORM WILL PRODUCE HEAVY SNOW IN THE CASCADES
THROUGH FRIDAY MORNING...WITH UP TO TWO FEET OF NEW SNOW LIKELY. SNOWFALL
COULD EXCEED THREE FEET AT THE HIGHER ELEVATIONS. IN
ADDITION WIND GUSTS IN THE RANGE OF 75 TO 100 MILES AN HOUR WILL
CREATE BLIZZARD CONDITIONS THROUGH EARLY FRIDAY MORNING.

THE SNOW LEVEL...CURRENTLY AROUND 5000 FEET OVER THE WEST SLOPES
OF THE CASCADES...WILL REMAIN NEAR THE SURFACE ALONG THE CREST AND
THROUGH THE PASSES. THE SNOW LEVEL WILL FALL TO 1500 FEET FRIDAY. 

IF YOU ARE VENTURING INTO OR ACROSS THE CASCADES...BE PREPARED FOR
DANGEROUS WINTER DRIVING CONDITIONS DUE TO HEAVY SNOW...VERY
STRONG WIND...POOR VISIBILITY...AND BITTER WIND CHILL.

A BLIZZARD WARNING MEANS STRONG WINDS COMBINED WITH HEAVY SNOW
WILL RESULT IN BITTER COLD AND WHITE-OUT CONDITIONS. THOSE
VENTURING OUTDOORS MAY BECOME LOST OR DISORIENTED. PEOPLE IN THE
WARNING AREA ARE ADVISED TO STAY INDOORS.

$$

MCDONNAL
1 follow-up statement
000 
WWUS46 KSEW 151223
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
423 AM PST FRI DEC 15 2006

WAZ518-519-152000-
/O.CAN.KSEW.BZ.W.0002.000000T0000Z-061215T2000Z/
/O.NEW.KSEW.WS.W.0010.061215T1223Z-061215T2000Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
423 AM PST FRI DEC 15 2006

...BLIZZARD WARNING IS CANCELLED...
...WINTER STORM WARNING IN EFFECT UNTIL NOON PST TODAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL NOON PST TODAY. THE WINTER
STORM WARNING HAS REPLACED THE BLIZZARD WARNING.

ANOTHER 6 TO 10 INCHES OF ADDITIONAL SNOW WILL FALL THIS
MORNING...AND THE SNOW LEVEL WILL FALL TO AROUND 1500 FEET. GUSTY
WINDS WILL REDUCE VISIBILITIES IN BLOWING SNOW AND WORSEN DRIVING
CONDITIONS. 

SNOWFALL TOTALS FOR THE STORM WILL AMOUNT TO ONE TO TWO FEET OF
NEW SNOW SINCE NOON THURSDAY...WITH UP TO THREE FEET AT HIGHER
ELEVATIONS.

IF YOU ARE VENTURING INTO OR ACROSS THE CASCADES...BE PREPARED
FOR DANGEROUS WINTER DRIVING CONDITIONS THIS MORNING DUE TO HEAVY
SNOW...GUSTY WINDS...AND POOR VISIBILITY.

$$

MCDONNAL

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this blizzard warning went out at Dec 14, 9:00 PM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 14, 9:00 PM PST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 PM PST THU DEC 14 2006

.SYNOPSIS...A DEEP LOW IN THE NORTHERN COASTAL WATERS WILL MOVE
NORTHEAST INTO SOUTHERN BRITISH COLUMBIA OVERNIGHT. AN AREA OF
WIDESPREAD DAMAGING WEST TO SOUTHWEST WINDS SOUTH OF THIS LOW WILL
LIFT NORTHEAST ACROSS THE AREA OVERNIGHT. WINDS WILL GRADUALLY
DIMINISH FRIDAY MORNING. A WEAKER TROUGH OF LOW PRESSURE WILL MOVE
THROUGH THE AREA OVER THE WEEKEND BRINGING A CHANCE OF SHOWERS. SNOW
SHOWERS WILL BE POSSIBLE ON HIGHER HILLS FRIDAY NIGHT AND EARLY
SATURDAY AS LOW TEMPERATURES DROP INTO THE LOWER TO MID 30S.

&&

.SHORT TERM...A 974 MB LOW IS SITTING JUST W OF CAPE FLATTERY AND
MOVING NE. THE FRONTAL SYSTEM ASSOCIATED WITH THIS LOW HAS PRODUCED
THUNDERSTORMS...IMPRESSIVE RAINFALL RATES...AND SOUTH WINDS 30 MPH
WITH SOME GUSTS TO 50 MPH IN THE INTERIOR. GUSTS ON THE COAST HAVE
REACHED 70 TO 90 MPH AT OCEAN SHORES AND GRAYLAND RESPECTIVELY.

EXPECT WINDS TO SHIFT TO WEST OR SOUTHWEST ON THE COAST SHORTLY AS
THE BENT BACK OCCLUSION TO THE SOUTH OF THIS LOW MOVES INTO THE
AREA. SATELLITE IMAGERY...BUOY REPORTS...AND QUIKSCAT WINDS WOULD
HINT THAT WIND SPEEDS WITH THIS BENT BACK FEATURE WILL BE
IMPRESSIVE. OFFSHORE WINDS WITHIN THE BENT BACK OCCLUSION ARE
GENERALLY 55 MPH WITH GUSTS TO 70 MPH. AS THIS FLOW INTERACTS WITH
THE TERRAIN...EXPECT GUSTS OF 80 TO 90 MPH ON THE COAST AND THRU THE
STRAIT. WINDS SW 40G65 MPH IN MOST INLAND LOCATIONS FOR A COUPLE
HOURS ARE EXPECTED BEFORE FLOW THROUGH THE STRAIT CUTS OFF THE
SOUTHERLY PRESSURE GRADIENTS.

BOTH THE HIGH WIND WARNING STATEMENT AND THE ZONE FORECASTS WERE
UPDATED TO ADD SOME DETAIL TO THE FIRST PERIOD OF THE FORECAST.
THESE WILL BE FURTHER REFRESHED OVERNIGHT AS TIME PERMITS.

WINDS AND SHOWER ACTIVITY WILL GRADUALLY DIMINISH DURING THE DAY FRI
AS THE LOW LIFTS NE AND FILLS. BEHIND THIS LOW HIGH PRESSURE WILL
DEVELOP OVER SE B.C. WHILE A WEAK TROUGH OF LOW PRES MOVES IN FROM
OFFSHORE. THE AIR MASS WILL COOL SIGNIFICANTLY FRI AS THE LOW PULLS
AWAY FROM THE AREA. BY LATE FRI NIGHT AND SAT MORNING LOW LEVEL
1000-850 MB THICKNESS ARE BELOW 1300 M AS THE TROUGH MOVES IN. THE
NAM SHOWS THE POTENTIAL FOR SOME SNOW IN THE CENTRAL PUGET SOUND
AREA...ACTUALLY WITH IMPRESSIVE PRECIPITATION AMOUNTS. THE NAM
FORCED MM5 FROM THE UNIVERSITY OF WASHINGTON ALSO HINTS AT SOME LOW
SNOW LEVELS AND LOWLAND ACCUMULATIONS. THE NGM MOS ALSO SHOWS THIS.
THE GFS AND THE GFS FORCED MM5 IS DRYER. WILL LET THE NEXT SHIFT
SORT THROUGH THE DETAILS...BUT IT APPEARS THAT SOME LOWLAND AREAS
COULD SEE SOME WHITE STUFF FRI NIGHT OR SAT.  ALBRECHT

.LONG TERM...THERE ARE NO STRONG WEATHER SYSTEMS EXPECTED...A
RELATIVELY WEAK SYSTEM MOVES THRU THE REGION ON TUE AND TUE NIGHT
FOR SHOWERS LIKELY. MM

&&

.AVIATION...A STRONG OCCLUDED/COLD FRONT TRAILING FROM DEEP LOW SW
OF CAPE FLATTERY WILL MOVE ONSHORE BY 06Z...AND THEN QUICKLY E
THEREAFTER. SLY WINDS OF 30-40 KT...WITH GUSTS TO 55 KT...WILL OCCUR
AHEAD OF THE FRONT. EXPECT WLY WINDS BEHIND THE FRONT...WITH AREAS
OF GUSTS NEAR 50 KT...MAINLY ADJACENT TO THE PAC...ERN STRAIT OF
JUAN DE FUCA...AND THE PGTSND.

MEANWHILE...THE STEADY RAIN HAS ENDED...WITH ONLY SHOWERS EXPECTED
OVERNIGHT. CIGS WILL BE 4-6K FT...OCCASIONALLY NEAR 020 WITH THE
HEAVIER SHOWERS. THE THREAT OF ISOLATED TSTMS WILL PERSIST TIL
ABOUT 10Z FOR MOST AREAS. THE EXCEPTION WILL BE THE N PGTSND WHERE
A CONVERGENCE ZONE WILL LIKELY DEVELOP AROUND 12Z.

AT KSEA...SW WINDS WILL INCREASE 25-35 KT WITH GUSTS NEAR 50 KT WITH
THE FROPA...WHICH IS EXPECTED AROUND 08Z. THE STRONG WINDS WILL
SLOLY SUBSIDE AFTER 12Z. EXPECT CIGS OF 4-5K FT OVERNIGHT...
OCCASIONALLY NEAR 020 WITH THE HEAVIER SHOWERS.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
1. HIGH WIND WARNING WESTERN WASHINGTON
2. STORM WARNING ALL WATERS.
3. WINTER STORM WARNING FOR THE CASCADES.
4. HIGH SURF WARNING FOR THE WASHINGTON COAST.
5. COASTAL FLOOD ADVISORY CENTRAL COAST.
6. FLOOD WATCHES/WARNINGS REMAIN IN AFFECT FOR PART OF THE AREA.

WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Dec 14, 5:17 PM PST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
517 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     FLOOD            8 NNE SEATTLE           47.73N 122.28W
12/14/2006                   KING               WA   NWS EMPLOYEE

            STANDING WATER COVERING NUMEROUS ROADWAYS IN AND AROUND
            CITY OF SEATTLE. NWS EMPLOYEE REPORTED STALLED VEHICLE IN
            8000 BLOCK OF SANDPOINT WAY NE.

&&

HANER
Local storm report, Dec 14, 6:05 PM PST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
605 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND GST 3 SE MONTESANO          46.98N 123.55W
12/14/2006  E0.00 MPH        GRAYS HARBOR       WA   TRAINED SPOTTER

            VERY STRONG WINDS, EST. 70+ MPH, ROOF DAMAGE.

0450 PM     HEAVY RAIN       5 NNW GRAND MOUND       46.88N 123.04W
12/14/2006  M1.70 INCH       THURSTON           WA   TRAINED SPOTTER

            24 HR TOTAL FROM 4PM.

0450 PM     NON-TSTM WND GST 1 N SHELTON             47.22N 123.12W
12/14/2006  E45.00 MPH       MASON              WA   TRAINED SPOTTER

            GUST 40 - 45 MPH

0520 PM     HEAVY RAIN       1 N KENT                47.38N 122.23W
12/14/2006  U0.00 INCH       KING               WA   TRAINED SPOTTER

            HEAVY RAIN, LOTS OF STANDING WATER ON ROADWAYS.

0520 PM     NON-TSTM WND GST 2 NNE BREMERTON         47.58N 122.69W
12/14/2006  M50.00 MPH       KITSAP             WA   TRAINED SPOTTER

0543 PM     AVALANCHE        20 E TACOMA             47.25N 122.03W
12/14/2006                   KING               WA   PUBLIC

            NEAR PUYALLUP, PEA TO DIME SIZED HAIL WITH THUNDERSTORM.

&&

DD
Local storm report, Dec 14, 6:18 PM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
618 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       6 N SEATTLE             47.71N 122.35W
12/14/2006  M0.93 INCH       KING               WA   OFFICIAL NWS OBS

            .93 INCHES RECORDED BETWEEN 4 PM AND 5 PM.

0615 PM     NON-TSTM WND GST 1 N OCEAN SHORES        46.98N 124.16W
12/14/2006  M70 MPH          GRAYS HARBOR       WA   TRAINED SPOTTER

            40-50 SUST. GUST TO 70 MPH.

&&

DD
Local storm report, Dec 14, 8:21 PM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
821 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     NON-TSTM WND GST 1 N ABERDEEN            46.98N 123.83W
12/14/2006  M58.00 MPH       GRAYS HARBOR       WA   TRAINED SPOTTER

0719 PM     NON-TSTM WND GST 2 WNW LA CONNER         48.40N 122.54W
12/14/2006  M50.00 MPH       SKAGIT             WA   TRAINED SPOTTER

&&

DD
Local storm report, Dec 14, 10:12 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1012 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     NON-TSTM WND GST 2 WNW LA CONNER         48.40N 122.54W
12/14/2006  M58.00 MPH       SKAGIT             WA   TRAINED SPOTTER

            OCCURRED AT 830 PM.

0959 PM     NON-TSTM WND DMG NAPAVINE                46.58N 122.91W
12/14/2006                   LEWIS              WA   DEPT OF HIGHWAYS

            INTERSTATE 5 CLOSED SOUTHBOUND DUE TO TREES ACROSS
            HIGHWAY.

0959 PM     NON-TSTM WND DMG 7 N POULSBO             47.84N 122.64W
12/14/2006                   PZZ135             WA   DEPT OF HIGHWAYS

            HIGHWAY 3 CLOSED WITH TREES ACROSS ROADWAY AS REPORTED BY
            STATE DOT.

0959 PM     NON-TSTM WND DMG 5 NE BOTHELL            47.81N 122.12W
12/14/2006                   SNOHOMISH          WA   DEPT OF HIGHWAYS

            TREES DOWN AND BLOCKING HIGHWAY 522 NEAR PARADISE LAKE
            ROAD.

0959 PM     NON-TSTM WND DMG ROCHESTER               46.83N 123.07W
12/14/2006                   THURSTON           WA   DEPT OF HIGHWAYS

            HIGHWAY 12 BLOCKED WITH TREES ACROSS HIGHWAY.

0959 PM     NON-TSTM WND GST 7 N POULSBO             47.84N 122.64W
12/14/2006  E74.00 MPH       PZZ135             WA   DEPT OF HIGHWAYS

            WIND GUST TO 74 MPH AS REPORTED BY WASHINGTON STATE DOT.
            HOOD CANAL BRIDGE CLOSED.

&&

ALBRECHT

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 4:13 AM PSTHigh Surf AdvisorySEW20 hr
Dec 15, 4:23 AM PSTWinter Storm WarningSEW8 hr
Dec 15, 2:25 PM PSTSnow AdvisorySEW10 hr

Nearby

Blizzard Warnings in Washington, 2006Every blizzard warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.